Washington, 2007

Hail in Washington, June 24, 2007

June 24, 2007 · NWS PQR · 1 event in 1 county or zone

During an afternoon under a particularly cool and unstable airmass, small airmass thunderstorms developed over portions of the forecast area. At least one of these storms grew strong enough to produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

During an afternoon under a particularly cool and unstable airmass, small airmass thunderstorms developed over portions of the forecast area. At least one of these storms grew strong enough to produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jun 24, 2:00 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 2:00 AM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 AM PDT SUN JUN 24 2007

.SYNOPSIS...AN UPPER LOW OVER THE NORTHEAST PACIFIC WILL SLOWLY MOVE
ACROSS THE PACIFIC NORTHWEST THROUGH SUNDAY NIGHT WITH INSTABILITY
SHOWERS OVER THE AREA. WARMER AND DRIER WEATHER WILL RETURN EARLY
NEXT WEEK AS A RIDGE ALOFT BUILDS OVER THE AREA MONDAY AND
TUESDAY...WITH ANOTHER POSSIBLE DOWNTURN LATER NEXT WEEK.
&&

.SHORT TERM...SATELLITE IMAGERY SHOWS THE UPPER LEVEL LOW NEAR 51N
131W WITH A TROUGH OF LOW PRESSURE SOUTHEAST ALONG 127W. DOPPLER
RADAR SHOWS BANDS OF SHOWERS MOVING ONSHORE SOUTHWEST WASHINGTON/
NORTHWEST OREGON. EXPECT SHOWERS WILL INCREASE ACROSS THE CWA AHEAD
OF THE WEAKENING FRONTAL BAND AND UPPER LEVEL TROUGH WHICH WILL MOVE
ASHORE ALONG THE COAST EARLY THIS MORNING.

CONDITIONS ARE LOOKING GOOD FOR CONVECTIVE ACTIVITY THIS AFTERNOON.
MODELS CONTINUE TO SHOW A STRONG SHORTWAVE IMPULSE MOVING RIGHT
ACROSS OUR FORECAST AREA THIS AFTERNOON AS THE UPPER TROUGH AND COLD
AIR ALOFT ARRIVE. THIS WILL BE SUFFICIENT FOR THUNDERSTORMS TO
DEVELOP THIS AFTERNOON.

SHOWERS WILL DECREASE LATER TONIGHT AS THE LOW MOVES OFF TO THE EAST.
HIGHER PRESSURE BUILDS IN MONDAY FOR DRY AND CLEARING/WARMER WEATHER
AFTER MORNING CLOUDS BURN OFF.

ANOTHER LOW STARTS TO SET UP OFF THE COAST TUESDAY WITH OUR AREA
AGAIN UNDER SOUTHWEST FLOW ALOFT...BUT IT IS FAR ENOUGH OFFSHORE TO
CONTINUE WARM DRY WEATHER...THOUGH THE MARINE LAYER MAY BEGIN TO FORM
NEAR THE COAST LATER TUESDAY OR TUESDAY NIGHT. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...A TROUGH WILL
DEEPEN OVER THE EASTERN PACIFIC AS A RIDGE BUILDS OVER WESTERN NORTH
AMERICA PLACING THE CWA AT THE PIVOT POINT BETWEEN THE TWO. THE
TROUGH SHOULD SLOWLY MOVE EASTWARD THROUGH THE WEEK AND BRING A MORE
ORGANIZED SYSTEM ASHORE ON FRIDAY. BUT UNTIL THEN...WE SHOULD REMAIN
DRY WITH POPS SLOWLY INCREASING INTO THE WEEKEND BUT DO NOT THINK
THAT ANY PRECIP WILL OCCUR UNTIL THE THU THROUGH SAT TIME FRAME.
HOWEVER...AFTER THU EVENING MODELS BEGIN TO RAPIDLY DISAGREE...WILL
STICK WITH MORE SHOWERY SOLUTION AND KEEP A TROUGH OFF THE COAST
THROUGH SUNDAY.  WOLFE
&&

.AVIATION...A COLD UPPER LOW WILL APPROACH THE WASHINGTON COAST AND
MOVE INTO WESTERN WASHINGTON THIS EVENING. ASSOCIATED FRONTAL BAND
NEAR THE COAST WILL MOVE ACROSS THE AREA THIS MORNING. SCATTERED
SHOWERS WILL BE WITH THIS BAND. SOME AREAS OF MVFR CONDITIONS WILL
OCCUR MAINLY COAST RANGE WEST THIS MORNING. AS THE COLD AIR ALOFT
MOVES INTO THE AREA THIS LATE THIS MORNING AND THIS AFTERNOON THE
AIR MASS WILL DESTABILIZE LEADING TO INCREASING SHOWERS WITH SOME
THUNDERSTORMS MAINLY SALEM NORTH. A STRONG JET ASSOCIATED WITH THIS
COLD POOL MAY ALLOW SOME THUNDERSTORMS TO GET FAIRLY STRONG WITH
POSSIBLE HAIL AND GUSTY WINDS. AREAS OF MVFR CONDITIONS WITH LOCAL
IFR VISIBILITIES ARE POSSIBLE NEAR HEAVIER SHOWERS. THIS PATTERN
WILL CONTINUE INTO THE EVENING UNTIL THE AIR MASS STABILIZES AFTER
DARK.
&&

.MARINE...LOW PRESSURE WEST OF VANCOUVER ISLAND WILL APPROACH THE
NORTH WASHINGTON COAST LATE TODAY AND FILL THIS EVENING. SOUTH TO
SOUTHWEST WINDS WILL SHIFT TO THE WEST BY EVENING. WINDS WILL
REMAIN BELOW SMALL CRAFT. HIGH PRESSURE WILL MOVE INTO THE WATERS
OVERNIGHT AND BUILD NORTH ON MONDAY. SEAS WILL REMAIN BELOW 10 FEET.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...NONE

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 85100   PDX 75100   SLE 54-00   EUG 43-00

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jun 23, 4:50 AM PST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
550 AM PDT SAT JUN 23 2007

ORZ001>013-PZZ210-WAZ019>023-039-040-241300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
COLUMBIA RIVER BAR-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
550 AM PDT SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Portland,OR radar (KRTX), 55 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cowlitz

When
June 24, 4:30 AM PST
Where
Cowlitz County, Yale
Measured
0.5 in hail
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
46.000, -122.380

Hail was reported by Yale Reservoir Employee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46070.